Alert archive / Michigan / Fire Weather Watches in 2021
Fire Weather Watch 3, NWS Gaylord, MI
NWS Gaylord, MI issued this fire weather watch at Jun 16, 2021, 11:14 AM EDT for 23 counties in Michigan. It took effect at Jun 17, 2021, 11:00 AM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jun 16, 2021, 11:14 AM EDT (15:14 UTC)
- In effect from
- Jun 17, 2021, 11:00 AM EDT
- Expired
- Jun 17, 2021, 9:06 AM EDT
- In force
- Issued by
- NWS Gaylord, MI
All 23 counties
Alcona County, MI, Alpena County, MI, Antrim County, MI, Arenac County, MI, Benzie County, MI, Charlevoix County, MI, Cheboygan County, MI, Crawford County, MI, Emmet County, MI, Gladwin County, MI, Grand Traverse County, MI, Iosco County, MI, Kalkaska County, MI, Leelanau County, MI, Manistee County, MI, Missaukee County, MI, Montmorency County, MI, Ogemaw County, MI, Oscoda County, MI, Otsego County, MI, Presque Isle County, MI, Roscommon County, MI, Wexford County, MI
The radar
The NCL Michigan radar (KAPX), 19 km from the middle of the area, began a volume at 15:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 3.2 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2157 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
708 WWUS83 KAPX 161514 RFWAPX URGENT - FIRE WEATHER MESSAGE National Weather Service Gaylord MI 1114 AM EDT Wed Jun 16 2021 MIZ016>018-020>036-041-042-098-099-162315- /O.NEW.KAPX.FW.A.0003.210617T1500Z-210618T0000Z/ Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Beaver Island and surrounding islands-Charlevoix- 1114 AM EDT Wed Jun 16 2021 ...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING FOR HIGH TEMPERATURES AND LOWER HUMIDITY VALUES ACROSS NORTHERN LOWER MICHIGAN... The National Weather Service in Gaylord has issued a FIRE WEATHER WATCH, which is in effect from Thursday morning through Thursday evening. * AFFECTED AREA...All of northern Lower Michigan. * WIND...Southwest winds of 10 to 15 mph. * HUMIDITY...Minimum afternoon values of 20 to 25 percent. * TEMPERATURES...High temperatures in the middle 80s. * IMPACTS...The potential exists for fires to grow out of control quickly on Thursday due to warm, dry and breezy conditions. Burn restrictions are in effect. For more information on burn restrictions, visit the michigan DNR website at www.michigan.gov/burnpermit or call 866-922-2876. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
4 follow-up statements
036 WWUS83 KAPX 162033 RFWAPX URGENT - FIRE WEATHER MESSAGE National Weather Service Gaylord MI 433 PM EDT Wed Jun 16 2021 MIZ016>018-020>036-041-042-098-099-171100- /O.CON.KAPX.FW.A.0003.210617T1500Z-210618T0000Z/ Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Beaver Island and surrounding islands-Charlevoix- 433 PM EDT Wed Jun 16 2021 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING FOR HIGH TEMPERATURES AND LOWER HUMIDITY VALUES ACROSS NORTHERN LOWER MICHIGAN... * AFFECTED AREA...All of northern Lower Michigan. * WIND...Southwest winds of 10 to 15 mph with some higher gusts. * HUMIDITY...Minimum afternoon values of 20 to 25 percent. * TEMPERATURES...High temperatures in the lower to middle 80s. * IMPACTS...The potential exists for fires to grow out of control quickly on Thursday due to warm, dry and breezy conditions. Burn restrictions are in effect. For more information on burn restrictions, visit the michigan DNR website at www.michigan.gov/burnpermit or call 866-922-2876. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ adam
151 WWUS83 KAPX 170120 RFWAPX URGENT - FIRE WEATHER MESSAGE National Weather Service Gaylord MI 920 PM EDT Wed Jun 16 2021 MIZ016>018-020>036-041-042-098-099-171100- /O.CON.KAPX.FW.A.0003.210617T1500Z-210618T0000Z/ Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Beaver Island and surrounding islands-Charlevoix- 920 PM EDT Wed Jun 16 2021 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING FOR HIGH TEMPERATURES AND LOWER HUMIDITY VALUES ACROSS NORTHERN LOWER MICHIGAN... * AFFECTED AREA...All of northern Lower Michigan. * WIND...Southwest winds of 10 to 15 mph with some higher gusts. * HUMIDITY...Minimum afternoon values of 20 to 25 percent. * TEMPERATURES...High temperatures in the lower to middle 80s. * IMPACTS...The potential exists for fires to grow out of control quickly on Thursday due to warm, dry and breezy conditions. Burn restrictions are in effect. For more information on burn restrictions, visit the michigan DNR website at www.michigan.gov/burnpermit or call 866-922-2876. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ JZ
658 WWUS83 KAPX 170724 RFWAPX URGENT - FIRE WEATHER MESSAGE National Weather Service Gaylord MI 324 AM EDT Thu Jun 17 2021 MIZ016>018-020>036-041-042-098-099-171530- /O.CON.KAPX.FW.A.0003.210617T1500Z-210618T0000Z/ Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Beaver Island and surrounding islands-Charlevoix- 324 AM EDT Thu Jun 17 2021 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM 11 AM EDT THIS MORNING THROUGH EARLY THIS EVENING FOR WARM TEMPERATURES, GUSTY WINDS AND LOW HUMIDITY ACROSS NORTHERN LOWER MICHIGAN... * AFFECTED AREA...All of northern Lower Michigan. * WIND...Southwest winds of 10 to 15 mph with some higher gusts. * HUMIDITY...Minimum afternoon values of 20 to 25 percent. * TEMPERATURES...High temperatures in the lower to middle 80s. * IMPACTS...The potential exists for fires to grow out of control quickly by this afternoon due to warm, dry and breezy conditions. Burn restrictions are in effect. For more information on burn restrictions, visit the michigan DNR website at www.michigan.gov/burnpermit or call 866-922-2876. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
613 WWUS83 KAPX 171306 RFWAPX URGENT - FIRE WEATHER MESSAGE National Weather Service Gaylord MI 906 AM EDT Thu Jun 17 2021 MIZ016>018-020>036-041-042-098-099-172115- /O.UPG.KAPX.FW.A.0003.210617T1500Z-210618T0000Z/ /O.NEW.KAPX.FW.W.0003.210617T1500Z-210618T0000Z/ Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Beaver Island and surrounding islands-Charlevoix- 906 AM EDT Thu Jun 17 2021 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR WARM TEMPERATURES, GUSTY WINDS AND LOW HUMIDITY ACROSS NORTHERN LOWER MICHIGAN... The National Weather Service in Gaylord has issued a RED FLAG WARNING, which is in effect until 8 PM EDT this evening. * AFFECTED AREA...All of northern Lower Michigan. * WIND...Southwest winds of 10 to 15 mph with some higher gusts. * HUMIDITY...Minimum afternoon values of 20 to 25 percent. * TEMPERATURES...High temperatures in the lower to middle 80s. * IMPACTS...The potential exists for fires to grow out of control quickly this afternoon due to warm, dry and breezy conditions. Burn restrictions are in effect. For more information on burn restrictions, visit the michigan DNR website at www.michigan.gov/burnpermit or call 866-922-2876. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ adam
What forecasters said that day
The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this fire weather watch went out at Jun 16, 10:30 AM EDT, 44 minutes earlier.
Area forecast discussion, Jun 16, 10:30 AM EDT, 44 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 1030 AM EDT Wed Jun 16 2021 .UPDATE... Issued at 1029 AM EDT Wed Jun 16 2021 Morning composite analysis reveals a strong upper level ridge centered over the four corners region and sharp ridge axis extending north/northeastward through the northern Plains into south-central Canada. Deep troughing and tongue of cooler air is downstream through eastern Canada into the eastern Great Lakes and New England, with Michigan on the western fringe of the cooler air (some fairly chilly low temps observed this morning across the CWA). Large expanse of sfc high pressure is centered over southern Ontario...just north of Lake Superior...but extends down to the Gulf Coast. Lots of sunny skies out there, save for a few bands of upper jet induced cirrus spilling southward through the western and central Great Lakes. Lots of dry air also with a tongue of drier air extending from eastern Ontario down through the eastern and central Great Lakes (sub 0.30 PWAT values observed on DTX and APX 12Z soundings). A quiet and comfortable day anticipated as sfc high pressure becomes squarely fixed overhead. Light winds with lake breezes and high temps just a touch off of climatological normal highs. && .NEAR TERM...(Today through Tonight) Issued at 816 AM EDT Wed Jun 16 2021 Impactful weather: Elevated fire danger this afternoon. Pattern synopsis and forecast: A fairly amplified upper air pattern continues out there early this morning, with troughing across eastern Canada and eastern conus, while strong ridging was settled from the four corners up into the central Canadian provinces. Nrn Michigan lays in between, with dry NNW flow overhead, and little to no shortwaves/vorticity and resultant forcing. The result has been mostly clear skies, while a tighter pressure gradient has produced enough low level wind flow in the BL to preclude any fog development (at least so far). Thus, the weather was very quiet out there. Expect more quiet weather to continue today through tonight. The center of upper ridging remains anchored in the four corners, but troughing shoves itself through the western and eventual central provinces tonight, which shove the ridging in over the top of the western Great Lakes. The overall atmosphere will remain quite dry today, with PWATs under 0.40", but does increase to near 0.70" to 0.75" through tonight. Forcing will be limited to say the least, but there is some theta-e/moisture advection may be able to bring some higher level cloud increase late tonight in advance of a developing warm front that leans into the western Great Lakes. Overall, skies look to still remain mostly clear though, with daytime mixing into the drier air, leading to very low afternoon humidity. The warm temperatures will lead to some elevated fire danger, but winds just will not have much gustiness at all. High temperatures today will largely be in the lower half of the 70s, with lows tonight again approaching 30F degree diurnal spreads, especially in low lying areas. Readings will range through the 40s, coolest in those low lying areas protected from the wind. && .SHORT TERM...(Thursday through Friday) Issued at 816 AM EDT Wed Jun 16 2021 High Impact Weather Potential: Fire danger concerns Thursday with thunder potential Thursday night/Friday... Pattern Synopsis/Forecast: At the start of the short term Thursday morning...what remains of upper-level ridge axis should be trekking in from the west...as shortwave troughing continues to plow across the central Canadian prairies. This will allow for dry conditions to linger into one more afternoon, under increasing warmth with the ridge moving in. Downstream troughing along the East Coast will try to hold on...though it will ultimately be broadened and shunted offshore with time...as shortwave troughing to our northwest begins to dig into the upper Midwest. This shortwave troughing will be responsible for the incursion of much needed shower and thunderstorm chances into the midwest by late Thursday into Thursday night...lingering into the day Friday across Michigan as the shortwave trough will be somewhat slow to move out. Primary Forecast Concerns: Fire danger concerns Thursday...rain/storm chances Thursday night into Friday First things first...you all almost had "fires things first" there had I not caught my typo...though it would also be an appropriate way to start this discussion. Fire danger will be the main concern for the start of the short term. Anomalously dry air mass that was in place over the Great Lakes Tuesday and will be in place today will hold on for one more day...lingering into Thursday afternoon/evening given primarily zonal flow to our west (as opposed to a southwesterly flow, which would in theory be more moist). Once the troughing to our northwest in the Canadian prairies begins to dig a little and turn the upper-level flow more southwesterly Thursday evening/night...will then look for moisture to increase across the region (along with precipitation chances). In the meantime...as the surface reflection of the shortwave aloft draws nearer to our surface high pressure Thursday...will look for it to be a bit breezy...with potential for stronger gusts (perhaps into the 20-25kt range?) to be mixed down as winds strengthen aloft as well. Additionally...as the ridge axis moves in and 850mb temperatures increase into the low teens...will look for surface temperatures Thursday to also increase...likely into the 80s for most places. The increasing warmth, plus the dry air mass in place, plus the gusty winds Thursday should be a recipe for elevated fire danger at the very least, perhaps even meeting red flag criteria. (This is on top of the overall lack of rainfall across most of the area the last few weeks or more.) Now onto those precipitation chances late Thursday night into Friday... Guidance tonight generally seems a little slower and a little drier than the previous run...which makes some semblance of sense, given the dry antecedent conditions in place making it difficult for much widespread precipitation to move in initially, at least until the mid and lower levels saturate. Might not be completely impossible to see some convection attempt to pop during the afternoon/evening...but we'll have to see. (There is a non-zero chance of something dropping in early in the day from upstream...but not convinced of that idea.) The convective nature of the rain will make things additionally tricky...as we'll be at least partly relying on upstream convection to congeal and motor across Lake Michigan into this CWA...which sometimes seems like a difficult feat to achieve, given that a) it has to survive crossing Lake Michigan (current lake surface temps in the upper 50s to around 60 across most of the lake between us and Green Bay), and b) organized convective complexes/lines tend to veer to the right, which would tend to favor GRR's CWA over ours. Pessimism aside, something should develop later in the day/evening and move in through the night. Any storms that do develop and track across the CWA will have potential for some locally heavier rainfall as Pwats look to increase into the 1-1.5+ inch range Thursday night into Friday. Otherwise, better instability and moisture seems to stay to our west and southwest Thursday, nearer to the shortwave and resultant surface boundary across Minnesota/Wisconsin/Iowa (as would be expected...and where SPC has placed marginal and slight risks for Day 2). Do note somewhat steep-ish 700-500mb lapse rates over the area (around 7 C/km), however, potentially linked to advection of elevated mixed layers from out west (given westerly flow)? Bottom line: we should see some rain and storms Thursday night...though there is some uncertainty yet in how everything will evolve. Stay tuned... As the shortwave and attendant surface cold front approach from the west Friday...will have to keep an eye on things, as there is potential for warm and moist low-level air to hold on for part of the day. This could allow for some additional shower and storm development during the afternoon, in the presence of some forcing (the front) and increasing instability (cooling aloft). Additionally, it appears 0-6km bulk shear should be increasing as the system moves in during the day...perhaps up over 40kts, which perks the ears of the severe weather aficionados in the office. Not a sure bet, as has been indicated by previous shifts...but something worth keeping an eye on, nonetheless...as the latest Day 3 marginal risk from SPC has a marginal risk just to our south across southern Lower. .LONG TERM...(Friday night through Tuesday) Issued at 816 AM EDT Wed Jun 16 2021 High Impact Weather Potential: Minimal attm... Uncertainty should be on the increase through the long term (not a surprise, as we are dealing in chaos theory after all...), but it does look like most of the weekend should be relatively quiet. Attention then turns to a strong trough digging down from the northwest late Sunday into the start of the workweek next week...which could be interesting if everything aligns...but it would at least be our next chance for much-needed rain. Something to keep an eye on in the coming days. As might be expected with a strong upper-level trough digging into the Great Lakes...long range signals point towards below normal temperatures into the middle of next week. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 816 AM EDT Wed Jun 16 2021 High pressure from Ontario down through the Mississippi valley, will cross northern Michigan tonight. A light NW wind will result in afternoon lake breezes, with no significant gustiness expected. Winds turn more light southerly tonight. Mostly clear skies over the TAF period with no showers/rain. There are chances for periodic fog at MBL/PLN late tonight, otherwise VFR all TAF sites. && .MARINE... Issued at 816 AM EDT Wed Jun 16 2021 High pressure from Ontario down through the Mississippi valley, will cross northern Michigan tonight, with an upstream cold front looking to make it into the western Great Lakes Thursday night, bringing the next chance for showers and possible thunderstorms. Winds will be relatively lighter today, with afternoon lake breezes developing. The pressure gradient tightens up Thursday and Thursday night, for advisory level SW winds possible over Lake Michigan/Whitefish Bay and the St. Mary's, but increasing overlake stability may be able to keep these winds in check to some degree. Will not jump on an advisory attm. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && UPDATE...BA NEAR TERM...SMD SHORT TERM...FEF LONG TERM...FEF AVIATION...SMD MARINE...SMD
Hazardous weather outlook, Jun 16, 3:43 AM EDT, 7 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 343 AM EDT Wed Jun 16 2021 MIZ016>018-020>036-041-042-086>088-095>099-170745- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 343 AM EDT Wed Jun 16 2021 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There will be an increased threat for wildfires Thursday afternoon. Thunderstorms are possible late Thursday afternoon through Friday evening. No severe storms are anticipated at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-170745- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 343 AM EDT Wed Jun 16 2021 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms are possible Thursday night and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord.
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 4:29 PM EDT | Small Craft Advisory | APX | 32 hr |
Nearby
Fire Weather Watches in Michigan, 2021Every fire weather watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.